CDC Warns Against Nevirapine Use

ATLANTA, Ga-The Centers for Disease Control and Prevention (CDC) is issuing a warning for clinicians of the risks of Nevirapine (NVP) as part of a postexposure prophlaxis (PEP) regimen for healthcare workers exposed to HIV.

Otherwise healthy individuals can face serious risks of hepatoxic reactions, such as liver damage and hepatitis, from a PEP regimen that includes NVP.

The CDC is discouraging clinicians from using it to treat persons occupationally exposed to HIV. Those exposed to the virus must balance the risk for HIV transmission represented by the exposure source against the potential toxicity of the specific agent used.

The CDC notes that the warning on the NVP label indicates that serious and fatal cases of liver damage and sever skin reactions have occurred among HIV-infected patients treated with NVP.

The federal agency reported it learned of two cases of healthcare workers who took NVP as part of a PEP regimen and sustained life-threatening liver damage. In the first case, a 43-year-old female healthcare worker, who was exposed to the virus following a needlestick injury, required a liver transplant and developed fulminant hepatitis and end-stage hepatic failure. She had taken NVP, zidovudine, and lamivudine as a PEP.

In the second case, a 38-year-old male physician was hospitalized with life-threatening fluminant hepatitis while taking NVP, zidovudine, and lamivudine as a PEP following a mucous membrane exposure.

Instead of the NVP exposure prescription, the CDC recommends clinicians use the recommended PEP guidelines and dosing instructions to reduce the risks of serious adverse events.

For more information visit www.cdc.gov.

Information from OSHA

Hide comments

Comments

  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Publish